Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Flagstaff, AZ

August 8, 2010Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 8, 2010, 1:26 PM MST for Coconino County, Arizona. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2010, 1:26 PM MST (20:26 UTC)
Expired
Aug 8, 2010, 2:37 PM MST
In force
71 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 95 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS55 KFGZ 082026
SVRFGZ
AZC005-082200-
/O.NEW.KFGZ.SV.W.0021.100808T2026Z-100808T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 122 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
  32 MILES SOUTH OF FREDONIA...OR 36 MILES SOUTH OF KANAB...AND
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3700 11213 3699 11212 3644 11259 3646 11263
      3654 11266 3660 11262 3667 11264 3677 11261
      3679 11262 3695 11253 3700 11254 3701 11253
TIME...MOT...LOC 2025Z 210DEG 14KT 3653 11263

$$

NP
2 follow-up statements
147 
WWUS55 KFGZ 082037
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
137 PM MST SUN AUG 8 2010

AZC005-082200-
/O.CON.KFGZ.SV.W.0021.000000T0000Z-100808T2200Z/
COCONINO AZ-
137 PM MST SUN AUG 8 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR NORTHWESTERN COCONINO COUNTY...

AT 131 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 29 MILES SOUTH OF FREDONIA...OR 34 MILES SOUTH OF KANAB...
MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT AREAS IN A LINE FROM FREDONIA 
SOUTH TO THE KANAB CREEK WILDERNESS. PERSONS IN THESE AREAS SHOULD 
TAKE ACTION NOW TO PROTECT LIFE AND PROPERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3700 11213 3699 11212 3644 11259 3646 11263
      3654 11266 3660 11262 3667 11264 3677 11261
      3679 11262 3695 11253 3700 11254 3701 11253
TIME...MOT...LOC 2033Z 210DEG 14KT 3656 11261

$$

NP
494 
WWUS55 KFGZ 082137
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
237 PM MST SUN AUG 8 2010

AZC005-082140-
/O.CAN.KFGZ.SV.W.0021.000000T0000Z-100808T2200Z/
COCONINO AZ-
237 PM MST SUN AUG 8 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCONINO COUNTY 
IS CANCELLED...

THE THUNDERSTORMS THAT HAD PROMPTED THE WARNING HAVE MOVED OUT OF 
THE AREA...THUS THE WARNING IS CANCELLED. HOWEVER...ADDITIONAL 
THUNDERSTORMS MAY DEVELOP...THUS RESIDENTS AND VISITORS SHOULD PAY 
CLOSE ATTENTION TO THE WEATHER AND BE READY TO TAKE ACTION IF 
ADDITIONAL STORMS DEVELOP OR IF NEW WARNINGS ARE ISSUED. 

PLEASE REPORT ANY HAIL OR THUNDERSTORM DAMAGE THAT MAY HAVE BEEN 
OBSERVED TO YOUR LOCAL LAW ENFORCEMENT. THEY WILL RELAY YOUR REPORT 
TO THE NATIONAL WEATHER SERVICE. YOU CAN ALSO REPORT SEVERE WEATHER 
ONLINE AT WEATHER.GOV/FLAGSTAFF. 

&&

LAT...LON 3700 11213 3699 11212 3644 11259 3646 11263
      3654 11266 3660 11262 3667 11264 3677 11261
      3679 11262 3695 11253 3700 11254 3701 11253
TIME...MOT...LOC 2130Z 210DEG 14KT 3675 11247

$$

NP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:44 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 9:44 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 AM MST SUN AUG 8 2010

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
ACROSS NORTHERN ARIZONA.  A SIGNIFICANT DRYING TREND IS EXPECTED
MONDAY AND TUESDAY...WITH A WIDELY SCATTERED STORMS EXPECTED OVER
THE WHITE MOUNTAINS AND A SLIGHT CHANCE ELSEWHERE. MONSOON MOISTURE
SHOULD BEGIN MOVING WESTWARD ON WEDNESDAY...WITH INCREASING CHANCES
FOR PRECIPITATION.

&&
.DISCUSSION...A TROUGH OF LOW PRESSURE ALONG THE SOUTHERN CALIFORNIA
COAST HAS BROUGHT MUCH DRIER AIR OVER MUCH OF WEST CENTRAL ARIZONA
THIS MORNING. THE 12Z KFGZ SOUNDING SHOWED MOST OF THE DRYING ABOVE
550 MB. THE TOTAL DRYING WAS 0.15 INCHES...BUT THAT BRINGS US TO
AVERAGE FOR THIS TIME OF YEAR. STORM MOTION TODAY IS EXPECTED TO BE
TOWARD THE NORTHEAST AT AROUND 14 KTS. WILL UPDATE FORECAST TO REMOVE
MORNING FOG...OTHERWISE NO CHANGES NEEDED.

&&
.PREV DISCUSSION 330 AM MST...WATER VAPOR LOOP THIS MORNING HAS DEEP
MOISTURE PLUME RUNNING NORTH TO SOUTH OVER APACHE COUNTY. TO THE
WEST...A LOW PRESSURE SYSTEM IS CENTERED OVER LOS ANGELES. LIFT AND
INSTABILITY WITH THE TROUGH HAD PRODUCED A LINE OF SHOWERS AND
THUNDERSTORMS IN MOHAVE COUNTY. PRECIPITABLE WATER VALUES ARE
FALLING THIS MORNING OVER SOUTHWESTERN ARIZONA. PATCHY FOG IS
EVIDENT...A RESULT OF YESTERDAYS RAINFALL THAT REACHED ONE INCH IN
MANY AREAS.

FOR TODAY...THE ABOVE MENTIONED SYNOPTIC FEATURES ARE FORECAST TO
MOVE SLOWLY EASTWARD. THERE WILL BE MORE THAN ENOUGH MOISTURE
AVAILABLE TODAY TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...ALTHOUGH COVERAGE SHOULD BEGIN TO DECREASE IN
YAVAPAI COUNTY BY LATE AFTERNOON.

FROM MONDAY THROUGH SUNRISE WEDNESDAY...SIGNIFICANT DRYING SHOULD
TAKE PLACE ACROSS THE NORTHLAND...SAVE FOR THE WHITE MOUNTAINS.
TSTORM CHANCES ARE NEAR ZERO IN YAVAPAI COUNTY...AROUND 10 PERCENT
FOR THE MOGOLLON RIM NORTHWARD...AND 30 PERCENT FOR THE WHITE MTNS.

FOR MONDAY AND TUESDAY...PROGS SHOW DRY AND RATHER STABLE SOUTHWEST
FLOW ALOFT OVER MOST OVER THE NORTHLAND....WITH MOISTURE REMAINING
ACROSS THE WHITE MTNS. MOST AREAS FROM FLAGSTAFF WESTWARD WILL
PROBABLY DRY OUT THROUGH TUESDAY. KEPT LOW POPS (5-10 PCT) FOR
THESE AREA FOR NOW...BUT LATER SHIFTS MAY REMOVE THEM IF MODEL
TRENDS PERSIST. FROM WEDS. THROUGH SATURDAY...PROGS NOW ARE
SPREADING MOISTURE SLOWLY WESTWARD IN THE LATER HALF OF THE WEEK AS
HIGH PRESSURE BUILDS OVER THE 4 CORNERS. WE DID BUMP UP POPS A FEW
POINTS STARTING WEDNESDAY AND WILL GO HIGHER SHOULD MODEL TRENDS
CONTINUE. MAX TEMPS SHOULD START A WARMING TREND ON MONDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...FOR THE 18Z PACKAGE...ISOLD TO SCT SHRA/TSRA WILL DEVELOP
ACROSS NORTHERN ARIZONA BY 19Z...WITH MVFR CONDITIONS IN HEAVIER
SHOWERS AND THUNDERSTORMS. SHRA/TSRA ACTIVITY IS EXPECT TO DIMINISH
AFT 03Z MONDAY. DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

PUBLIC..................DL/MAS
AVIATION/FIRE WEATHER...CLARK

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 8, 10:14 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1014 AM MST SUN AUG 8 2010

AZZ004>018-037>040-090730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1014 AM MST SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AMPLE MOISTURE AND AN APPROACHING TROUGH WILL COMBINE TO PRODUCE
SCATTERED THUNDERSTORMS THROUGH THIS EVENING OVER NORTHERN
ARIZONA. RAINFALL INTENSITY IS EXPECTED MODERATE FOR MOST
AREAS AS STORMS MOVE TO THE NORTHEAST AT AROUND 15 MPH. FEWER
STORMS ARE EXPECTED OVER YAVAPAI COUNTY AS DRIER AIR HAS ALREADY.
HOWEVER...DYNAMICS ASSOCIATED WITH THE APPROACHING TROUGH WILL
PRODUCE STRONGER STORMS WITH STRONGER WINDS AND LARGER HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BY MONDAY....DRIER AIR IS FORECAST TO MOVE INTO ARIZONA FROM THE
WEST. THIS SHOULD CAUSE A NOTICEABLE DECREASE IN THUNDERSTORM
ACTIVITY MONDAY AND TUESDAY. MOISTURE AND THUNDERSTORM ACTIVITY
WILL SLOWLY INCREASE WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:01 PM MSTSevere Thunderstorm WarningFGZCoconino14 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.